On solvability of a nonlocal problem for the Laplace equation with the fractional-order boundary operator
© Muratbekova et al.; licensee Springer. 2014
Received: 15 August 2013
Accepted: 9 January 2014
Published: 30 January 2014
In the present work, we study properties of some integro-differential operators of the Hadamard-Marchaud type in the class of harmonic functions. As an application of these properties, we consider the question of the solvability of a nonlocal boundary value problem for the Laplace equation in the unit ball.
MSC:35J05, 35J25, 26A33.
KeywordsHadamard-Marchaud operator fractional derivative nonlocal problem
If we prescribe the values of the solution at the boundary ∂ Ω of Ω, then we can solve equation (1) uniquely. Of course, one can consider many other boundary conditions such as Neumann’s boundary conditions.
In some applied problems of hydrodynamics , it is necessary to prescribe the value of a fractional derivative of the solution on the boundary. Fractional differential equations and boundary value problems involving fractional derivatives appear in many applied problems ranging from the spring-pot model  to geology  or from nonlinear circuits  to alternative models to differential equations .
Hence, in this paper we study the Laplace equation concentrating on some conditions on the boundary involving derivatives of fractional order.
Note that numerous works of authors [6–13] were dedicated to the research questions of the solvability of boundary value problems for partial differential equations with boundary operators of high (whole and fractional) order. In the paper of A.N. Tikhonov  boundary value problems with boundary conditions containing derivatives of higher order have been investigated for the heat equation. Research questions as regards the solvability of similar problems for higher-order equations with boundary operators of whole and fractional order were carried out in [15, 16]. Later in , these results were generalized for partial differential equations of fractional order. In [18–20] questions about the solvability of boundary value problems with boundary operators of high order were studied for the Laplace equation. In the studies of these authors the exact conditions for the solvability have been established and the integral representations of solutions of the studied problems have been found. The cycle of studies by the authors [21–26] is devoted to the study of the existence and smoothness of solutions of boundary value problems for the second-order elliptic equations with boundary operators of fractional order. In the paper mentioned above local boundary value problems with boundary operators of fractional order in the Riemann-Liouville or Caputo sense are studied. In this paper we study nonlocal problems with boundary operators of fractional-order derivatives of Hadamard type. Definitions of Hadamard operators, a statement of the main problems, and the history of the questions on this topic are in Section 3.
The organization of this paper is as follows. In Section 2, we present the operators of integration and differentiation in the Hadamard sense and some modifications. In the third section we provide a formulation of the basic problem of this paper and some historical information as regards nonlocal boundary value problems. In the fourth section we study the properties of integral and differential Hadamard-Marchaud operators in the class of harmonic functions in the ball. In Section 5 we provide some auxiliary propositions. Finally, Section 6 is devoted to the study of the fundamental problem, where we formulate and prove the main statement of the paper.
2 Definition of Hadamard operators of integration and differentiation and some modifications
In this section, we give a statement on the operators of fractional differentiation in the sense of Hadamard, Hadamard-Marchaud, and their modifications.
where is the Dirac operator, is the integral part of α.
This operator is said to be the differentiation operator of order α in the sense of Hadamard-Marchaud.
are considered. Here , , , and is a differential operator in the form of .
Let be a harmonic function in the domain Ω, and let , be arbitrary real numbers. Let us consider a modification of the Bavrin operator (6).
If , , then we obtain the Bavrin operator .
3 Statement of the problem
We assume that the series (7) converges uniformly on ∂ Ω.
Further, let , , and , i.e. α and β are not equal to zero simultaneously.
A harmonic function from the class , such that and condition (9) is realized in the classical sense, will be called a solution of problem (8)-(9).
The above-mentioned problem is a simple generalization of Bitsadze-Samarskii’s nonlocal problem . For convenience of the reader, we formulate the Bitsadze-Samarskii problem.
Let D be a finite simply-connected domain of the plane of complex variables with the smooth boundary , and let be a closed simple smooth curve lying in D.
We denote by , , a diffeomorphism between S and .
where is a given function.
Similar problems with operators of integer order were considered in [30–32], and for operators of fractional order with fractional-order derivatives in the sense of Riemann-Liouville and Caputo in [33–41]. It should also be noted that some questions of solvability of nonlocal problems for fractional-order equations in the one-dimensional case were studied in [42–44].
4 Properties of operators and
In this section, we study some properties of the operators and in the class of harmonic functions. Further, for convenience, we shall take everywhere .
The equality (10) is proved.
holds for the operator .
which implies .
The lemma is proved. □
Lemma 2 Let , , and be a harmonic function in the ball Ω. Then the functions and are also harmonic in Ω.
Therefore, the series (14) converges absolutely and uniformly by x at , where , , and its sum is a harmonic function. By virtue of the arbitrariness of and , the function is defined in the whole ball Ω.
Convergence of this series can be checked as in the case of series (14), and that is why is a harmonic function in the ball Ω. The lemma is proved. □
Now we show that the function can be represented in terms of the function .
The lemma is proved. □
One can similarly prove the following lemma.
By virtue of Lemma 3, the value of the last integral is equal to , i.e. .
The lemma is proved. □
5 Some auxiliary propositions
Let and satisfy the conditions from Section 2.
where , , and , i.e. α and β are not equal to zero simultaneously, .
A harmonic function from the class , satisfying condition (18) in the classical case, will be called a solution of problem (17)-(18).
It should be noted that problem (17)-(18) was investigated for the case of in .
Let us investigate uniqueness for the solution of problem (17)-(18). The following statement holds.
and let a solution of problem (17)-(18) exist.
then the solution of problem (17)-(18) is unique up to a constant summand.
Proof Let be the solution of problem (17)-(18) at .
Denote , .
Then if , then, by virtue of the maximum principle for harmonic functions , the inequality holds for any .
Further, since , , , then , and for any , . Therefore .
If now condition (19) is realized , then , and we obtain from this the contradiction .
We obtain from this the result that either or .
Thus, if conditions (19) and (20) are fulfilled, we obtain , i.e. .
The lemma is proved. □
Now investigate existence of a solution of problem (17)-(18). Let and let be the Poisson kernel of the Dirichlet problem, and the area of the unit sphere.
The following statement holds.
If the condition (20) is realized, then problem (17)-(18) is uniquely solvable at any .
- (2)If the condition (21) is realized, then problem (17)-(18) is solvable if the following condition is realized:(24)
where the function is a solution of equation (23), moreover the number of independent solutions of this equation under these conditions is equal to 1.
To investigate the solvability of the integral equation (26), we study the properties of the kernel . We show that is a continuous function on .
In fact, since , we obtain for all , and therefore the function is continuous on . Further, the function has an integrable singularity, and that is why the function is continuous on . Then by virtue of the uniform convergence of the series , the kernel is also a continuous function on .
Hence, one can apply Fredholm theory to equation (26). Since in the case of and fulfillment of the condition (20), the solution of problem (17)-(18) can only be , for the integral equation (26) has only a trivial solution.
Hence, for any the solution of equation (26) exists, is unique, and belongs to the class . Using this solution, we construct the function which will satisfy all the conditions of problem (17)-(18).
If the condition (21) is valid, then satisfies the condition (18) at , i.e. the corresponding homogeneous equation (26) has the nonzero solution . Then the adjoint homogeneous equation has also a nonzero solution, and that is why in this case fulfillment of the condition (24) is necessary and sufficient for solvability of problem (17)-(18). The lemma is proved. □
6 Study of the basic problem
We now formulate the basic statement.
If the condition (20) is fulfilled, then problem (8)-(9) is uniquely solvable at any .
If the condition (21) is fulfilled, then the condition (24) is necessary and sufficient for solvability of problem (8)-(9) where the function is a solution of equation (23). If a solution of the problem exists, then it is unique up to the constant summand.
If a solution of problem (8)-(9) exists, then it is represented in the form of , where is a solution of problem (17)-(18).
Proof (1) Let a solution of problem (8)-(9) exist. Apply to this function the operator and denote . Take the problem which the function satisfies. Since by Lemma 2, in the case of harmonicity of the function , the function is also harmonic in Ω, and the function is harmonic.
In addition, since , we have . Thus, if is a solution of problem (8)-(9), then the function will be a solution of problem (17)-(18).
The first statement of the theorem is proved.
(2) Let now the condition (21) be fulfilled, and let the solution of problem (8)-(9) exist. Consider the function . As in the first case, we show that the function satisfies the conditions of problem (17)-(18). Then according to Lemma 7, fulfillment of the condition (24) is necessary. Thus, we prove the necessity of the condition (24) at fulfillment of the equality (21).
We show that if the equality (21) is fulfilled, then the condition (24) is also sufficient for the existence of the solution of problem (8)-(9).
In fact, if the conditions (21) and (24) are realized, a solution of problem (17)-(18) exists, is unique up to constant summand, and . Then, similarly to the proof of the first statement of the theorem, the function satisfies all the conditions of problem (8)-(9). The theorem is proved. □
Remark 1 One can show that in the case of , the corresponding homogeneous problem (8)-(9) has nontrivial solutions.
Example 1 Let , , , and , . Further, let be a homogeneous harmonic polynomial of the power k. By virtue of the equality (11), we have .
Hence, for the harmonic polynomial will be the solution of the homogeneous problem (8)-(9). If δ is a number close to zero, then we have .
If the dimension of the space , then the number of these polynomials is equal to .
This work has been supported by the MON Republic of Kazakhstan under Research Grant No. 0713/GF.
- Serbina LI: A model of substance transfer in fractal media. Math. Model. 2003, 15: 17-28.MathSciNet
- Koeller RC: Application of fractional calculus to the theory of viscoelasticity. J. Appl. Mech. 1984, 51: 299-307. 10.1115/1.3167616MathSciNetView Article
- Heymans N, Podlubny I: Physical interpretation of initial condition for fractional differential equations with Riemann-Liouville fractional derivatives. Rheol. Acta 2006, 45: 765-771. 10.1007/s00397-005-0043-5View Article
- Arena P, Caponetto R, Fortuna L, Porto D: Nonlinear Noninteger Order Circuits and Systems: an Introduction. World Scientific, River Edge; 2000.
- Bonilla B, Rivero M, Rodrigues-Germa L, Trujillo JJ: Fractional differential equations as alternative models to nonlinear differential equations. Appl. Math. Comput. 2007, 187: 79-88. 10.1016/j.amc.2006.08.105MathSciNetView Article
- Amanov D, Ashyralyev A: Initial-boundary value problem for fractional partial differential equations of higher order. Abstr. Appl. Anal. 2012. 10.1155/2012/973102
- Ashyralyev A: A note on fractional derivatives and fractional powers of operators. J. Math. Anal. Appl. 2009, 357(1):232-236. 10.1016/j.jmaa.2009.04.012MathSciNetView Article
- Ashyralyev A: Well-posedness of fractional parabolic equations. Bound. Value Probl. 2013. 10.1186/1687-2770-2013-31
- Ashyralyev A, Dal F: Finite difference and iteration methods for fractional hyperbolic partial differential equations with the Neumann condition. Discrete Dyn. Nat. Soc. 2012. 10.1155/2012/434976
- Ashyralyev A, Dal F, Pinar Z: A note on the fractional hyperbolic differential and difference equations. Appl. Math. Comput. 2011, 217(9):4654-4664. 10.1016/j.amc.2010.11.017MathSciNetView Article
- Ashyralyev A, Hicdurmaz B: A note on the fractional Schrodinger differential equations. Kybernetes 2011, 40(5-6):736-750.MathSciNet
- Ashyralyev A, Cakir Z: FDM for fractional parabolic equations with the Neumann condition. Adv. Differ. Equ. 2013. 10.1186/1687-1847-2013-120
- Yakar A, Koksal ME: Existence results for solutions of nonlinear fractional differential equations source. Abstr. Appl. Anal. 2012. 10.1155/2012/267108
- Tikhonov AN: On boundary conditions containing derivatives of order higher than the order of the equation. Mat. Sb. 1950, 26(1):35-56. (Russian)MathSciNet
- Amanov D, Yuldasheva AV: Solvability and spectral properties of boundary value problems for equations of even order. Malays. J. Math. Sci. 2009, 3(2):227-248.MathSciNet
- Amanov D, Murzambetova MB: A boundary value problem for a fourth order partial differential equation with the lowest term. Vestn. Udmurtsk. Univ. Mat. Mekh. Komp. Nauki 2013, 2013(1):3-10. (Russian)
- Amanov D: Boundary value problem for the higher order equation with fractional derivative. Malays. J. Math. Sci. 2013, 7(2):203-217.MathSciNet
- Bavrin II: Operators for harmonic functions and their applications. Differ. Uravn. 1985, 21: 9-15. (Russian)MathSciNet
- Sokolovskii VB: On a generalization of the Neumann problem. Differ. Uravn. 1988, 24: 714-716. (Russian)MathSciNet
- Bitsadze AV: On the Neumann problem for harmonic functions. Dokl. Akad. Nauk SSSR 1990, 311: 11-13. (Russian)MathSciNet
- Berdyshev AS, Turmetov BK, Kadirkulov BJ: Some properties and applications of the integrodifferential operators of Hadamard-Marchaud type in the class of harmonic functions. Sib. Math. J. 2012, 53(4):600-610. (Russian) 10.1134/S0037446612040039MathSciNetView Article
- Kirane M, Tatar NE: Nonexistence for the Laplace equation with a dynamical boundary condition of fractional type. Sib. Math. J. 2007, 48(5):1056-1064. (Russian)MathSciNetView Article
- Torebek BT, Turmetov BK: On solvability of a boundary value problem for the Poisson equation with the boundary operator of a fractional order. Bound. Value Probl. 2013., 2013: Article ID 93 10.1186/1687-2770-2013-93
- Turmetov BK: On a boundary value problem for a harmonic equation. Difer. Uravn. 1996, 32(8):1089-1092. (Russian)MathSciNet
- Turmetov BK: On smoothness of a solution to a boundary value problem with fractional order boundary operator. Mat. Tr. 2004, 7(1):189-199. (Russian)MathSciNet
- Umarov SR, Luchko YF, Gorenflo R: On boundary value problems for elliptic equations with boundary operators of fractional order. Fract. Calc. Appl. Anal. 2000, 3(4):454-468.MathSciNet
- Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives, Theory and Applications. Gordon & Breach, Amsterdam; 1993.
- Kilbas AA, Tityura AA: Fractional derivative of the Marsho-Hadamard type and inversion of fractional integrals. Dokl. Nat. Akad. Nauk Belarusi 2006, 50(4):5-10. (Russian)MathSciNet
- Bitsadze AV, Samarskii AA: Some elementary generalizations of linear elliptic boundary value problems. Dokl. Akad. Nauk SSSR 1969, 185: 739-740. (Russian)MathSciNet
- Pulatov AK: A Bitsadze-Samarskii problem. Differ. Uravn. 1989, 25: 537-540. (Russian)MathSciNet
- Skubachevskii AL: Nonclassical boundary value problems. I. Sovrem. Mat. Fundam. Napravl. 2007, 26: 3-132. (Russian)MathSciNet
- Skubachevskii AL: Nonclassical boundary value problems. II. Sovrem. Mat. Fundam. Napravl. 2009, 33: 3-179. (Russian)
- Ashyralyev A: On well-posedness of the nonlocal boundary value problem for elliptic equations. Numer. Funct. Anal. Optim. 2003, 24(1-2):1-15. 10.1081/NFA-120020240MathSciNetView Article
- Ashyralyev A: A note on the Bitsadze-Samarskii type nonlocal boundary value problem in a Banach space. J. Math. Anal. Appl. 2008, 344(1):557-573. 10.1016/j.jmaa.2008.03.008MathSciNetView Article
- Ashyralyev A, Sharifov YA: Existence and uniqueness of solutions of the system of nonlinear fractional differential equations with nonlocal and integral boundary conditions. Abstr. Appl. Anal. 2012. 10.1155/2012/594802
- Ashyralyev A, Ozger F: The hyperbolic-elliptic equation with the nonlocal condition. Math. Methods Appl. Sci. 2013. 10.1002/mma.2811
- Ashyralyev A, Ozturk E: The numerical solution of the Bitsadze-Samarskii nonlocal boundary value problems with the Dirichlet-Neumann condition. Abstr. Appl. Anal. 2012. 10.1155/2012/730804
- Ashyralyev A, Ozturk E: On Bitsadze-Samarskii type nonlocal boundary value problems for elliptic differential and difference equations: well-posedness. Appl. Math. Comput. 2012, 219(3):1093-1107. 10.1016/j.amc.2012.07.016MathSciNetView Article
- Ashyralyev A, Tetikoglu FS: A note on Bitsadze-Samarskii type nonlocal boundary value problems: well-posedness. Numer. Funct. Anal. Optim. 2013, 34(9):939-975. 10.1080/01630563.2012.738458MathSciNetView Article
- Berdyshev AS, Kadirkulov BJ, Nieto JJ: Solvability of an elliptic partial differential equation with boundary condition involving fractional derivatives. Complex Var. Elliptic Equ. 2013. 10.1080/17476933.2013.777711
- Karachik VV, Turmetov BK, Torebek BT: On some integro-differential operators in the class of harmonic functions and their applications. Sib. Adv. Math. 2012, 22(2):115-134. 10.3103/S1055134412020046View Article
- Mahmudov NI, Zorlu S: Approximate controllability of fractional integro-differential equations involving nonlocal initial conditions. Bound. Value Probl. 2013. 10.1186/1687-2770-2013-118
- Qu H, Liu X: Existence of nonnegative solutions for a fractional m -point boundary value problem at resonance. Bound. Value Probl. 2013., 2013: Article ID 127 10.1186/1687-2770-2013-127
- Hilmi E, Kilicman A: Nonlocal boundary value problems for impulsive fractional integro-differential equations in Banach spaces. Bound. Value Probl. 2012., 2012: Article ID 145 10.1186/1687-2770-2012-145
- Stein EM, Weiss G: Introduction to Fourier Analysis on Euclidean Spaces. Princeton University Press, Princeton; 1971.
- Vladimirov VS: Uravneniya mathematicheskoi fiziki. Nauka, Moscow; 1981. (Russian)
- Bitsadze AV: Uravneniya mathematicheskoi fiziki. Nauka, Moscow; 1982. (Russian)
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.